Iowa, 2005

Hail in Iowa, August 3, 2005

August 3, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 9:54 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 8:51 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             JEFFERSON               42.60N 96.56W
08/03/2005  1.00 INCH        UNION              SD   TRAINED SPOTTER

            60 MPH WINDS ALSO REPORTED.

&&

CJ
Local storm report, Aug 3, 9:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             3 W HINTON              42.62N 96.35W
08/03/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

CJ
Special weather statement, Aug 3, 9:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 3 2005

SDZ070-071-040330-
CLAY-UNION-
1000 PM CDT WED AUG 3 2005

...SEVERE THUNDERSTORMS WATCH NUMBER 699 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE AREA...HOWEVER
A FEW STORMS COULD STILL BECOME SEVERE THROUGH MIDNIGHT.

IAZ001-MNZ071-072-080-089-097-098-040330-
LINCOLN MN-LYON IA-LYON MN-MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN-
1000 PM CDT WED AUG 3 2005

...SEVERE THUNDERSTORMS WATCH NUMBER 701 CANCELLED FOR PARTS OF
SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA...

THE THREAT OF SEVERE WEATHER HAS ENDED WEST OF A MARSHALL
MINNESOTA TO ROCK RAPIDS IOWA LINE.
Local storm report, Aug 3, 9:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 SW HUBBARD            42.30N 96.70W
08/03/2005  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

&&

CJ
Local storm report, Aug 3, 9:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 ENE SIOUX CITY        42.53N 96.30W
08/03/2005  0.75 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 9:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             13 W WESSINGTON SPRINGS 44.08N 98.83W
08/03/2005  1.75 INCH        JERAULD            SD   PUBLIC

0515 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
08/03/2005  1.00 INCH        JERAULD            SD   TRAINED SPOTTER

0530 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
08/03/2005  1.00 INCH        JERAULD            SD   LAW ENFORCEMENT

0531 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.00 INCH        DAVISON            SD   LAW ENFORCEMENT

0538 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

0542 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  0.75 INCH        SANBORN            SD   TRAINED SPOTTER

0545 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  1.50 INCH        SANBORN            SD   TRAINED SPOTTER

0558 PM     HAIL             1 NW MITCHELL           43.74N 98.05W
08/03/2005  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0601 PM     HAIL             MITCHELL                43.73N 98.03W
08/03/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

0623 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

0630 PM     HAIL             9 SE IROQUOIS           44.27N 97.72W
08/03/2005  0.75 INCH        KINGSBURY          SD   TRAINED SPOTTER

0630 PM     HAIL             5 S MITCHELL            43.66N 98.03W
08/03/2005  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

0647 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

0654 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/03/2005  1.75 INCH        HANSON             SD   TRAINED SPOTTER

            WINDOWS BROKEN BY HAIL.

0657 PM     HAIL             PARKSTON                43.39N 97.99W
08/03/2005  1.00 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0704 PM     HAIL             2 W EMERY               43.60N 97.66W
08/03/2005  1.00 INCH        HANSON             SD   EMERGENCY MNGR

0722 PM     HAIL             1 E SALEM               43.72N 97.37W
08/03/2005  0.88 INCH        MCCOOK             SD   LAW ENFORCEMENT

0730 PM     HAIL             WENTWORTH               44.00N 96.96W
08/03/2005  0.75 INCH        LAKE               SD   PUBLIC

0759 PM     HAIL             4 SSW TRENT             43.85N 96.69W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

0803 PM     HAIL             SSW TRENT               43.91N 96.66W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

0825 PM     TSTM WND GST     1 E PIPESTONE           44.00N 96.29W
08/03/2005  65 MPH           PIPESTONE          MN   TRAINED SPOTTER

            2 TREES DOWN.

0825 PM     HAIL             4 NE HARDWICK           43.82N 96.14W
08/03/2005  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            60 MPH WINDS.

0837 PM     HAIL             VIBORG                  43.17N 97.08W
08/03/2005  0.88 INCH        TURNER             SD   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL

0846 PM     TSTM WND GST     3 SW IONA               43.88N 95.83W
08/03/2005  60 MPH           MURRAY             MN   TRAINED SPOTTER

0848 PM     HAIL             5 E MARSHALL            44.45N 95.69W
08/03/2005  0.88 INCH        LYON               MN   TRAINED SPOTTER

0854 PM     TSTM WND GST     SLAYTON                 43.99N 95.75W
08/03/2005  60 MPH           MURRAY             MN   FIRE DEPT/RESCUE

0910 PM     TSTM WND DMG     WESTBROOK               44.04N 95.43W
08/03/2005                   COTTONWOOD         MN   TRAINED SPOTTER

            TREES DOWN IN WESTBROOK.

0914 PM     TSTM WND GST     WESTBROOK               44.04N 95.43W
08/03/2005  60 MPH           COTTONWOOD         MN   TRAINED SPOTTER

0942 PM     HAIL             6 S CONCORD             42.30N 96.99W
08/03/2005  1.75 INCH        DIXON              NE   PUBLIC

0948 PM     HAIL             JEFFERSON               42.60N 96.56W
08/03/2005  1.00 INCH        UNION              SD   TRAINED SPOTTER

            60 MPH WINDS ALSO REPORTED.

0959 PM     HAIL             3 W HINTON              42.62N 96.35W
08/03/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1005 PM     HAIL             8 SW HUBBARD            42.30N 96.70W
08/03/2005  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

1005 PM     HAIL             5 ENE SIOUX CITY        42.53N 96.30W
08/03/2005  0.75 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

CJ

The radar

The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
August 3, 9:10 PM CST
Where
Plymouth County, 5 mi SE of Hinton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -96.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471357.